Minnesota, 2026

High Wind and Winter Weather in Minnesota, February 18, 2026

February 18, 2026 · NWS FSD · 9 events in 6 counties and zones

Two cold fronts associated with an elongated surface low pressure system swept across southwest Minnesota during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 49 mph with gusts as high as 65 mph were reported across the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Two cold fronts associated with an elongated surface low pressure system swept across southwest Minnesota during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 49 mph with gusts as high as 65 mph were reported across the area. Light snow developed along the Highway 14 corridor where a few areas picked up a half-inch up to two inches of accumulation. Related reductions in visibility were brief.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 12:55 AM CST, 2 hours 5 minutes earlier. Its key messages:

  • Winds increase tonight into tomorrow morning, gusting up to 50 mph at times especially north of I-90 and into portions of northwest Iowa. This will also lead to fire weather concerns especially along and south of I-90 where relative humidity values will be lowest.
  • The potential for light accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 18, 12:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1255 AM CST Wed Feb 18 2026

.KEY MESSAGES...

- Winds increase tonight into tomorrow morning, gusting up to
  50 mph at times especially north of I-90 and into portions of
  northwest Iowa. This will also lead to fire weather concerns
  especially along and south of I-90 where relative humidity
  values will be lowest.

- The potential for light accumulating snow returns Thursday
  into Thursday night. The best chance for at least an inch of
  snow (40-60%) is south of I-90 at this time. A narrow band of
  2-4+" inches may set up over parts of our area, though
  uncertainty in the placement of this heavier band remains
  high.

&&

.UPDATE...
Issued at 1040 PM CST Tue Feb 17 2026

Taking a look across the area, a band of light rain continues
to lift northwards this evening with the surface low leaving
very light accumulations (<0.10") in its wake. As its associated
cold front quickly follows this system, we're continuing to see
an uptick in winds speeds with numerous observations across the
Black Hills and Red River showing wind gusts in the 45-55 mph
range with isolated pockets of up to 70 mph. With a strong push
of cold air advection (CAA) and shallow mixing expected
overnight, the current expectation is for a burst of stronger
winds to progress through the area overnight with gusts between
45-55 mph expected and a few isolated pockets of higher
possible. With this in mind, decided to expand our current wind
advisory southwards towards the Missouri River Valley since
short-range guidance continues to hint at more widespread
coverage. From here, expect the gusty conditions to persist at
least through the first half of the day before gradually by late
afternoon.

Shifting gears to our fire weather concerns, everything keeps
pointing towards a higher end fire weather set up given the
conditions. Mild temperatures along with gusty westerly winds and
lower RHs values (15%-30%) will lead to very high to extreme fire
danger by Tuesday afternoon with focus being along and south of I-
90. With this in mind, decided to upgrade our Fire Weather Watch to
a Red Flag Warning for the previously mentioned areas valid from 10
am to 6pm. With all this in mind, make sure to limit any activity
that could create a spark as fire would quickly spread out of
control with these conditions.

&&

.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026

One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.

Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.

Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.

For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1040 PM CST Tue Feb 17 2026

Mostly VFR conditions will continue this TAF period. Besides a
few patchy hours of LLWS mainly in KSUX, areas of light showers
will continue to lift northwards overnight giving way to more
clear conditions. Otherwise, gusty westerly winds will continue
for most of the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM CST Tue Feb 17 2026

Winds will be stronger heading into the day on Wednesday, gusting in
excess of 40 mph at times especially during the morning hours and
especially north of Highway-18. Relative humidity values will be
dropping to critical levels in the afternoon, especially along and
south of I-90. So even though winds will be slowly diminishing
through the afternoon hours, there is enough overlap especially
along and south of I-90 to warrant issuing a Fire Weather Watch 11
am to 6 pm tomorrow. Wind direction should primarily be out of the
west through the day tomorrow. Fire weather conditions will diminish
on Thursday and through the weekend as snow chances and colder
temperatures make a return.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for SDZ050-057>071.
     Wind Advisory until noon CST today for SDZ038>040-050-052>071.
MN...Wind Advisory until noon CST today for MNZ071-072-080-081-089-
     090-097-098.
     Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for MNZ089-090-098.
IA...Wind Advisory until noon CST today for IAZ001>003-012>014-
     020>022-031-032.
     Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for NEZ013-014.
     Wind Advisory until noon CST today for NEZ013-014.

&&

UPDATE...05
DISCUSSION...Samet
AVIATION...05
FIRE WEATHER...Samet
Hazardous weather outlook, Feb 17, 3:38 AM CST, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CST Tue Feb 17 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
338 AM CST Tue Feb 17 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Increasing southeast winds will result in elevated fire danger
today.

Scattered showers and even a few thunderstorms will move east to
northeast across the area this evening. Severe weather is not
expected; however, the high-based showers and storms may produce
isolated wind gusts up to 50 MPH.

Westerly winds gusting 35 to 45 MPH will become more prevalent after
midnight tonight, strongest along and north of Interstate 90.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds gusting 30 to 45 MPH will continue Wednesday morning,
diminishing through the afternoon. The gusty winds and very dry air
will result in elevated to near-critical fire weather conditions.

Wintry travel conditions return late in the work week with increasing
snow chances Thursday and Thursday night. While exact amounts are
uncertain, there is a moderate (50 to 70 percent) probability of
totals exceeding 2 inches over most of the area. Breezy north winds
may also produce areas of blowing snow. Those with late week travel
plans will want to monitor the forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 3 winter weather. Local standard time, as filed.

High Wind, Lincoln

When
February 18, 3:00 AM CST to 12:30 PM CST
Where
Lincoln forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 44 mph at times at a Minnesota Department of Transportation site near Hendricks.

High Wind, Lyon

When
February 18, 3:45 AM CST to 12:45 PM CST
Where
Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 47 mph at times, with gusts as high as 60 mph at the Automated Weather Observing System site in Tracy (KTKC) and a Minnesota Department of Transportation site near Florence.

High Wind, Cottonwood

When
February 18, 4:15 AM CST to 1:15 PM CST
Where
Cottonwood forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 46 mph at times, with gusts as high as 65 mph at a Minnesota Department of Transportation site near Jeffers.

Winter Weather, Lincoln

When
February 18, 5:00 AM CST to 12:30 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

A combination of widespread wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to one-half mile or less, resulting in difficult travel.

Winter Weather, Lyon

When
February 18, 5:30 AM CST to 2:30 PM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

A combination of widespread wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to around one mile or less, resulting in difficult travel.

High Wind, Pipestone

When
February 18, 6:45 AM CST to 10:45 AM CST
Where
Pipestone forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 46 mph at times at a Minnesota Department of Transportation site near Trosky.

High Wind, Rock

When
February 18, 8:15 AM CST to 11:45 AM CST
Where
Rock forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 47 mph at times, with gusts as high as 61 mph at a Minnesota Department of Transportation site near Beaver Creek.

High Wind, Nobles

When
February 18, 8:15 AM CST to 1:15 PM CST
Where
Nobles forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 49 mph at times, with gusts as high as 58 mph at a Minnesota Department of Transportation site near Rushmore.

Winter Weather, Cottonwood

When
February 18, 9:30 AM CST to 2:30 PM CST
Where
Cottonwood forecast zone
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

A combination of widespread wind gusts from 45 to 55 mph and light snow resulted in brief reductions in visibility to around one mile or less, resulting in difficult travel.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320996, 1320998, 1321009, 1321202, 1321219, 1321001, 1321005, 1321006, 1321224.